Skip to content
Includes Expert Content
Sacroiliac Pain Worse after Steroid Injections!!
avatar
tennie02 posted:

This is long... thank you for taking the time to read, I am lost:(

29 yr old Female..

I have had chronic pain in the back of my legs for about ten years. For the longest time my P-doc thought it was tight hamstrings because I am quite active, I am at the gym at least three to five days a week.


The pain was only while I was sitting, if I worked out, walked.. slept... anything else I was fine. I have a desk job so this was an issue, as I sit at all day. The pain ran from the bottom of my buttocks to the knee.. aching pain. I had to stand up every 30 mins or so to relieve the pain.



Finally I made an apt with a orthopedic, he took an xray and said it could be a bulging disc. I was then referred me to a pain management doctor. This doctor said the disc is not bad enough to cause the chronic pain in my legs. He did some testing, moving my legs etc. and thinks it's my sacriolic joint and sets me up for steriod shots.


I got them done and felt good for a month, then the pain comes back but not as bad...he set me up for a round of second shots, as he stated this time the pain should be gone longer. I get those done and feel ok for a few days. I was told I could go back to normal activity, in fact the fist time I had the shots I went to the gym the day after and was fine. Well I went to the gym three days later....and the day after that.


The next morning, 5 days after the injection, I was in excruciating pain...I go see him he says it's just inflammation and to take aleve and rest....I do this for a week and the pain doesn't go away. I go back and he sets up a MRI which comes back normal.


Then he suggests that we do a test injection and injects it with pain killers first. I go back, third time getting this done in a month! I get the pain killer shot and he has me get up and walk around. The pain was gone! I get back under the xray and then he injects it with a steriod again, a water soluble one (not sure if this makes a difference, but the first two were not water soluble), this was over a week ago.


I'm back to excruciating pain, I can't walk our do anything. This pain is new, I never had this issue till the second round of shots. I do not know what to do, I am an active person. I'm afraid this is permanent. I go tommorow to see him again and am refusing any shots again, I wish I never went to him.


My problem now is NOT the original reason I went to go see this doctor. I have sever pain where the joint is, sharp shooting pain down my buttocks and leg, NOT in the same spot. This is new, I seriously think he messed some thing up. He stated he has never had this issue in his 30 plus years of practice....


I can not walk without being in crippling pain, I cant lay on my back... move my leg in any direction with out sharp bad pain.



Reply
 
avatar
Caprice_WebMD_Staff responded:
Hi Tennie,

I'm sure others will be responding but, in the meantime, I wanted to welcome you here.

I hope others have some ideas for you to pursue.
We must let go of the life we have planned, so as to accept the one that is waiting for us. ~Joseph Campbell
 
avatar
annette030 responded:
I have had sciatica after pain medicine injections in my butt for migraines. The ER nurse hit the nerve, wrong place and I knew it right away. My PCP gave me steroids orally for ten days, and then I took Ibuprofen for awhile longer. He had run into it a few times in the past.

I don't blame the nurse, I am a nurse, I know that everyone has a slightly different anatomy, maybe my sciatic nerve is a bit lower/higher than "normal". It took some time, but it went away. I accepted it as a possible side effect of treatment.

You might look up Piriformis Syndrome, that is what I thought off when I read the first part of your post regarding your original problem. The piriformis nerve goes through the buttocks and can be pinched and cause similar symptoms to what you described. Do a search on a good medical site and see what you can find. If it sounds familiar you might discuss it with your doctor.

If you don't feel comfortable with injections, just say no!

Take care, Annette
 
avatar
frustrated1515 responded:
Maybe you should get a second opionion
 
avatar
Peter Abaci, MD responded:
Tennie,

It is difficult to pinpoint specifically what about these shots have been so problematic for you. Is if from the needle itself? A bad reaction to the steroid medication? In any event, as you already have pointed out, it would be best for you to avoid them in the future.

It sounds that you are frustrated by not only the results, but also with having a different but aggravating pain as a result of the procedures. In my experience, bad reactions like this are indeed rare, as your doctor suggested. The good news is these types of "flare-ups" always seem to go away on their own in a short amount of time. I think you will heal quicker and feel better if you try to get your body moving and active. Avoid prolonged sitting, especially as this may have contributed to the original problem. If you are struggling to move and exercise, it might be helpful to do some work with a physical therapist.

As suggested by Annette, piriformis syndrome is a potential source of sciatic pain to consider. This occurs when the piriformis muscle, which is in the buttock area just below the SI-joint, irritates the sciatic nerve. A physical therapist could also be helpful in evaluating this and coming up with some treatments and exercises to help.
 
avatar
tennie02 replied to Peter Abaci, MD's response:
Thank you for taking the time to reply. I ended up in the ER, last week after calling my Doctor again and telling him I was unable to walk. The ER experience was horrible, I was there for 8 hours and had yet another MRI done which showed nothing again. They gave me a steroid shot in the rear, which later when my Doctor found out infuriated him.

He set me up for Physical Therapy this week, I'm not sure what they can do b/c I still have not been diagnosed with what is causing this pain. I also have an appointment with an Orthopedic Surgeon Friday, again with no diagnoses....

This is ruining my life it has been 6 weeks with this pain. I know Dr Abaci, you said that they seem to go away in a short period of time, but six weeks is not short enough. I am giving these doctors this week too find out what is causing this pain. If i do not at least have an answer by then I am going to have to go out of town to a bigger city to another doctor.

I have been taken out of work because of this, I am unable to really do anything...and to get out of bed in the morning is excruciating.

btw no painkillers touch the pain, I have tried 3 different, very strong kinds..
 
avatar
tennie02 replied to tennie02's response:
And just to reiterate, this pain is new... I never had this issue till I got the second steroid injection... I'm beginning to think I need to find a Lawyer:(
 
avatar
spankyndarla1 replied to tennie02's response:
I am experiencing the same thing right now. The pain is beyond excruciating! My second round of shots was two weeks ago and I am worse now then I ever was.
I see that your last post was three months ago, have you improved at all??
I'm seeing a new orthopedic surgeon this week, and I just pray he can make this pain stop. I wish I had never got them done!
 
avatar
Dominic15 responded:
hi tennie please email me on nickedo_nickedo@yahoo.com i have the same condition as you! i would like to share some info with you! or my facebook is dominic pottek either way please send me your contact details. Dom
 
avatar
Dominic15 replied to spankyndarla1's response:
hi Spank please email me i have something similar than you! i want to share something with you my fb is dominic pottek or email is nickedo_nickedo@yahoo.com
 
avatar
chicabear responded:
WOW!!! I am going through the exact same thing I now walk with a walker and back support belt MRI's keep coming back normal but there is nothing normal about this pain I do not understand??? The crazy pat is I went to pain management so that I could go back to the gym and to have some sort of quality to my life and now I cant clean my pool or pick up my grand kids its horrible I am so so depressed!! I cry all the time??? if anyone can help please help any info would be appreciated!!


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

TylenolExpert
Overdoses from acetaminophen send thousands of people to the emergency room in the U.S. each year according the Centers for Disease Control ... More
Was this Helpful?
7 of 9 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.